Alert archive / New York / Flash Flood Warnings in 1998
Flash Flood Warning 33, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Mar 30, 1998, 3:47 AM EST for St. Lawrence County, New York. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 1998, 3:47 AM EST (08:47 UTC)
- Expired
- Mar 30, 1998, 3:45 PM EST
- In force
- 12 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County St. Lawrence County, NY
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.8 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1781 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 300852 FFWBTV NYC019-089-VTC019-011-021-302045- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 347 AM EST MON MAR 30 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 345 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTH NEW YORK ...CLINTON COUNTY...ST. LAWRENCE COUNTY IN NORTH CENTRAL VERMONT ...ORLEANS COUNTY IN NORTHWEST VERMONT ...FRANKLIN COUNTY IN SOUTHWEST VERMONT ...RUTLAND COUNTY ...FLOOD WARNINGS ARE IN EFFECT FOR CLINTON AND ST LAWRENCE COUNTIES OF NEW YORK AND FOR FRANKLIN...ORLEANS AND RUTLAND COUNTIES OF VERMONT THROUGH 345 PM MONDAY... ALL NORTH COUNTRY RIVERS CONTINUE TO RUN HIGH AND SOME REMAIN ABOVE FLOOD STAGE. CRESTS HAVE OCCURRED AT SOME LOCATIONS ON MANY RIVERS BUT IN SOME AREAS LEVELS CONTINUE TO RISE. SNOWMELT WILL ACCELERATE AGAIN THIS AFTERNOON AS VERY WARM TEMPERATURES RE-OCCUR. LOCALLY HEAVY SHOWER AND THUNDERSTORM RAINFALL MAY DEVELOP TONIGHT AND TUESDAY AND POSE THE POSSIBILITY OF ADDITIONAL RISES OR SECONDARY CRESTS ON MANY RIVERS...PROMPTING A FLOOD WATCH FOR ALL OF NORTHERN NEW YORK AND NORTHERN VERMONT. AT 3 AM...THE OTTER CREEK GAGE IN CENTER RUTLAND HAS REACHED 10.5 FEET...3 AND 1/2 FEET ABOVE FLOOD STAGE. SOME ROADS IN CLARENDON AND PITTSFORD REMAIN UNDERWATER AND FLOOD WATERS WILL SLOWLY SPREAD DOWNSTREAM INTO BRANDON EARLY TODAY AND TOWARD MIDDLEBURY LATER TODAY. IN FRANKLIN COUNTY VERMONT THE MISSISQUOI RIVER REMAINS ABOUT 1 FOOT OVER FLOOD STAGE AT THE EAST BERKSHIRE GAGE WHERE THE RIVER HAS FALLEN OVERNIGHT TO AROUND 13 FEET. FLOOD WATERS AND THE CREST SHOULD CONTINUE DOWNSTREAM REACHING THE SWANTON AREA LATER TODAY. IN ORLEANS COUNTY VERMONT THE BLACK RIVER IS A FEW INCHES OVER 6 FEET AT COVENTRY WHICH IS SUFFICIENT TO THREATEN PORTIONS OF ROUTE 5. THIS RIVER COULD RISE AGAIN LATER TODAY INTO TUESDAY. THE CHAZY RIVER IN CLINTON COUNTY NEW YORK HAS LEVELED OFF AT ABOUT 10 FEET AT PERRY MILLS...ABOUT 3 FEET OVER FLOOD STAGE. THIS RIVER WILL REMAIN ABOVE FLOOD STAGE FOR AT LEAST ANOTHER DAY. A STATE OF EMERGENCY REMAINS IN EFFECT IN ELLENBURG AND CHAMPLAIN NEW YORK. THE SARANAC RIVER IN THE CITY OF PLATTSBURGH APPEARS TO HAVE CRESTED ABOUT A HALF FOOT ABOVE FLOOD STAGE AT 8.6 FEET. THE SARANAC IS EXPECTED TO CONTINUE A SLOW FALL TODAY. IN ST LAWRENCE COUNTY NEW YORK THE OSWEGATCHIE RIVER CONTINUES A SLOW RISE AND CURRENTLY STANDS AT 6.5 FEET IN HARRISVILLE. THIS IS CURRENTLY A HALF FOOT ABOVE FLOOD STAGE BUT ROAD CLOSURES WILL BECOME MORE LIKELY AS THE OSWEGATCHIE CONTINUES TO RISE ABOVE 7 FEET BY TONIGHT OR TUESDAY. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Mar 30, 2:30 AM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Mar 30, 2:30 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 230 AM EST MON MAR 30 1998 ENTIRE CWA IN COOL AIRMASS NOW WITH REALLY DENSE FOG ALONG THE NY- CANADIAN BORDER WHICH MAY NOT CLEAR EASILY UNTIL THE WARM FRONT PASSES...15 TO 18Z TODAY FROM WEST TO EAST. EXPECT MOST WRM FRONTAL OVRRNG CNVTN TO STAY N OF CWA THIS MORNING BUT ACTIVITY COULD SLIP SEWRD ALONG THICKNESS GRADIENT SO SOME SPRINKLES NOT OUT OF THE QUESTION NRN AREAS. BREEZY...PARTLY SUNNY...AND DRAMATICALLY WARMER BY AFTN. AGREE WITH POPS THAT NOT MUCH NEED TO MENTION SHOWERS AND THUNDERSTORMS TILL THIS EVENING OR EARLY TNGT. BUT JUST AFTER SUNSET THERE COULD BE LINE OF POTENTIALLY SEVERE STORMS DROPPING SEWRD THRU THE OTTAWA VLY INTO THE NWRN PTN OF THE CWA. ETA L.I....TOTAL TOTALS...AND H950 FRONTOGENESIS REALLY IMPRSV AS IT ACTS ON PW OF GREATER THAN AN INCH AND PRBLY COULD USE SOME WORDING IN EVENING OR EARLY NIGHTTIME ZONES ABOUT GUSTY WINDS OR HAIL. PCPN COULD AVERAGE A HALF INCH IN NRN COUNTIES BUT MAY NOT MAKE IT INTO SRN VT AT ALL. FRONT WILL STALL N OF LAKE ONTARIO MONDAY NIGHT AND OVRRNG CNVTN BACK IN THE GREAT LAKES COULD DRIFT EWRD INTO ESPECIALLY NRN NY AGAIN BEFORE TUESDAY MORNING FOR MORE RAIN. DECIDEDLY COOLER AND FOG LIKELY ALG THE CANADIAN BORDER WHERE LOWS COULD DROP 5 TO 10 DEGREES COLDER THAN GUIDANCE. TUESDAY...THERMAL GRADIENT WILL BE INTENSE ALONG THE STNY FRONT ACROSS THE CNTRL PTN OF THE CWA...PER ETA 950 MB FGEN. TEMPS RANGING FROM UPR 40S ON CANADIAN BORDER TO UPR 70S SOUTH OF RUTLAND. TRAIN ECHO THUNDERSTORMS COULD FORM DIURNALLY AND CONTINUE TO RUN WNW TO ESE ACROSS THE CWA. RAINFALL AMOUNTS OF A HALF TO ONE INCH OR GREATER COULD RESULT. FLOODING PROBLEMS CONTINUE. RIVERS MAY HAVE TEMPORARILY CRESTED AT SOME LOCATIONS BUT MANY COULD RISE AGAIN WITH SCENARIO OF WARMTH MONDAY AFTN AND PLENTY OF RAIN PSBL MONDAY NGT AND TUES. FAVOR FLOOD WATCH FOR ALL BUT PERHAPS RUTLAND AND WINDSOR COUNTIES FOR MONDAY NIGHT AND TUESDAY. CURRENT FLOOD WARNINGS MAY BE EXTENDED AT 3 AM FOR ANOTHER 12 HOURS FOR SEVERAL COUNTIES BASED ON RESULTS OF NEW RVF GUIDANCE. BELL
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 3:47 AM EST | Flash Flood Warning | BTV | Clinton | 12 hr |
| Mar 30, 3:24 PM EST | Flash Flood Warning | BTV | Clinton | 13 hr |
| Mar 30, 3:24 PM EST | Flash Flood Warning | BTV | St. Lawrence | 13 hr |
| Mar 30, 5:08 PM EST | Flash Flood Warning | BTV | Franklin | 11 hr |
| Mar 30, 5:11 PM EST | Severe Thunderstorm Warning | BTV | Clinton, Franklin | 64 min |
Nearby
Flash Flood Warnings in New York, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.